Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 20, NWS Shreveport, LA

January 18, 20235 parishes in Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 18, 2023, 12:20 PM CST for 5 parishes in Louisiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 18, 2023, 12:20 PM CST (18:20 UTC)
Expired
Jan 18, 2023, 12:45 PM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, De Soto Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 21 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 12:24 PM CSTTSTM WND DMG8 Ne Stonewall, LASOUTHERN TRACE COUNTRY CLUB REPORTED A TREE DOWN IN THE VICINITY OF THE SUBDIVISION.
Jan 18, 12:41 PM CSTTSTM WND DMG2 Sse Haughton, LATREES DOWN, REPORTED THROUGH MPING. POSSIBLE TORNADO.
Jan 18, 12:48 PM CSTTSTM WND DMG4 S Doyline, LATREE REPORTED DOWN ON CARTER ROAD SOUTH OF DOYLINE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 18, 9:02 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WFUS54 KSHV 181820
TORSHV
LAC013-015-017-031-119-181845-
/O.NEW.KSHV.TO.W.0020.230118T1820Z-230118T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1220 PM CST Wed Jan 18 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southwestern Webster Parish in northwestern Louisiana...
  North central De Soto Parish in northwestern Louisiana...
  Southeastern Caddo Parish in northwestern Louisiana...
  West central Bienville Parish in northwestern Louisiana...
  Southeastern Bossier Parish in northwestern Louisiana...

* Until 1245 PM CST.
    
* At 1219 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Stonewall, or 8 miles south of Shreveport,
  moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Webster, north central De Soto, southeastern Caddo,
  west central Bienville and southeastern Bossier Parishes, including
  the following locations... Curtis, Taylortown, Lake Bistineau
  South, Elm Grove, Robson, Mc Dade, Forbing, Sligo, Koran and
  Keithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3225 9379 3237 9385 3256 9346 3231 9336
TIME...MOT...LOC 1819Z 250DEG 35KT 3234 9375 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 18, 12:03 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 18, 12:03 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1203 PM CST Wed Jan 18 2023

...New AVIATION...

.UPDATE...
Issued at 920 AM CST Wed Jan 18 2023

A line of robust convection is rapidly developing from Southwest
Arkansas, into extreme Northwest Louisiana, and farther southwest
into East Texas south of Interstate 20. Latest high-resolution
model guidance indicates convective intensity and organization
should increase later today, especially during the afternoon as
diurnal heating results in additional instability and some erosion
of the cap occurs. Based on this, Tornado Watch 24 has been issued
for much of the area until 22z (4 PM CDT) this afternoon.

CN

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 109 AM CST Wed Jan 18 2023

A surface and upper-low will deepen across the Southern and
Central Plains this morning while moving northeast toward the
Great Lakes region. Low-level jet will increase to around 40 to
50 knots across the ArkLaTex today in response to the deepening
cyclone to the north. Low-level instability to further increase
as dewpoint values approach the mid to upper 60s. A frontal
boundary will move across the region from the west this morning
triggering warm sector convection across mainly east and northeast
Texas. Convection to eventually become linear along the front by
midday. As the front moves across Louisiana and Arkansas at the
time of peak heating, a severe weather threat will increase
with damaging winds and a few QLCS tornadoes possible. The severe
weather threat to diminish after sunset with the loss of daytime
heating and as the front moves across the Mississippi River.

NBM model has been aggressive with sustained wind speeds around
25 mph ahead of the front across north Louisiana and South
Arkansas today. However, general consensus amongst other models
suggest much lower wind speed values between 15 and 20 mph. For
this forecast package will stay on the mid to high end of the
consensus models with winds around 20 mph and issue a Wind
Advisory.

Conditions to improve overnight as high pressure rebuilds behind
the front. Much cooler temperatures to filter into the ArkLaTex
with overnight lows ranging from the mid 30s across southeast
Oklahoma to the upper 40s across north Louisiana. Highs on
Thursday will range from the lower 50s to lower 60s. /05/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 109 AM CST Wed Jan 18 2023

Chances of rain return by this weekend into next week as a
relatively active weather pattern continues across the Ark-La-Tex
region. This is due to southwesterly flow aloft that allows a series
of disturbances to shift across the lower Great Plains. Antecedent
surface winds from the east (and later the northwest) will keep the
atmosphere from gaining much in the way of heat or low-level
moisture. That said, enough moisture aloft from southwesterly flow,
in combination with the passing disturbances, will instigate showers
and isolated thunderstorms. Long range guidance indicates that
another chance of precipitation will be possible by the beginning of
next week.

Temperatures will remain near normal for the rest of the week into
the weekend with maximums in the lower 60s/upper 50s and minimums in
the mid-40/lower 30s. WPC QPF forecasts show an additional inch of
rainfall in most areas over the next week with isolated higher
amounts in eastern zones. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM CST Wed Jan 18 2023

A line of strong, occasionally severe, convection will continue to
move east across Southern Arkansas, much of Louisiana, and
portions of East Texas early in the period. KELD, KMLU, KSHV, and
KLFK will be the TAF sites primarily affected by the convection,
which should move east and exit the area entirely in the
19/03z-19/06z time frame. No additional impacts from precip are
expected beyond that time.

MVFR/IFR flight conditions will affect most locations both prior
to and until the convection actually moves across any given site.
Ceilings should rapidly lift into the VFR range and gradually
scatter out from west to east during the latter half of the
period. Winds will remain somewhat strong and gusty, especially
along and ahead of the line of storms. Wind speeds should diminish
slightly after 19/00z, but will likely remain between 7 and 12 kts
and may gust again late in the period after veering to the west
northwest following a frontal passage.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  48  60  38 / 100  10   0   0
MLU  77  49  61  37 / 100  50   0   0
DEQ  70  39  56  35 /  90  10   0   0
TXK  72  44  57  36 / 100  10   0   0
ELD  71  45  57  35 / 100  10   0   0
TYR  74  45  60  38 /  80  10   0   0
GGG  72  45  60  37 /  90  10   0   0
LFK  74  46  64  41 /  90  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Wind Advisory until 6 PM CST this evening for LAZ005-006-011>014-
     017>022.

OK...None.
TX...Wind Advisory until 6 PM CST this evening for TXZ166-167.

&&

SHORT TERM...09
LONG TERM....09
AVIATION...09
Hazardous weather outlook, Jan 18, 9:36 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
936 AM CST Wed Jan 18 2023

ARZ060-061-070>073-LAZ001>004-010-TXZ126-138-149>153-165-191200-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-De Soto-Marion-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-
936 AM CST Wed Jan 18 2023

...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, northwest Louisiana, east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
South Central and Southwest Arkansas, Northwest Louisiana, and all of
East Texas this evening well before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through this evening.

LAZ005-006-011>014-017>019-TXZ166-167-191200-
Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-San Augustine-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon and into
late this evening.

LAZ020>022-191200-
Grant-Caldwell-La Salle-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this late this
evening.

ARZ050-051-059-OKZ077-TXZ096-097-108>112-124-125-136-137-191200-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Smith-Gregg-
936 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today through late this
afternoon. A few storms could be severe. Damaging winds will be the
primary threat, but tornadoes and large hail cannot be ruled out.
Locally heavy rainfall may also result in isolated flooding. The
severe weather threat should end by late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this afternoon.

09

In the hours before

Special weather statement, Jan 18, 6:41 AM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Wed Jan 18 2023

TXZ125-126-136>138-149-150-181345-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Harrison TX-Marion TX-
Rusk TX-
641 AM CST Wed Jan 18 2023

...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Marion, western Harrison, northwestern Rusk,
southeastern Upshur, Gregg and north central Cherokee Counties
through 745 AM CST...

At 641 AM CST, Doppler radar was tracking a strong thunderstorm over
Troup, or 10 miles southeast of Whitehouse, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Whitehouse, White Oak,
Gladewater, Hallsville, Overton, Troup, Ore City, New London, Arp,
Clarksville City, East Mountain, Harleton, Diana, Mount Selman,
Liberty City and Joinerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 9473 3254 9423 3239 9448 3239 9449
      3238 9449 3196 9516 3208 9531
TIME...MOT...LOC 1241Z 225DEG 48KT 3212 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Jan 18, 11:11 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1111 AM CST Wed Jan 18 2023

ARZ072-LAZ001>003-181745-
Columbia AR-Bossier LA-Caddo LA-Webster LA-
1111 AM CST Wed Jan 18 2023

...Strong thunderstorms will impact portions of southwestern Columbia
County, northwestern Webster, southwestern Caddo and Bossier Parishes
through 1145 AM CST...

At 1110 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Plain Dealing to near
Greenwood. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shreveport, Bossier City, Springhill, Haughton, Greenwood, Blanchard,
Benton, Cullen, Plain Dealing, Cotton Valley, Sarepta, Shongaloo,
Eastwood, Fosters, Welcome, Alden Bridge, Ferguson, Spring Ridge,
Fillmore and Cross Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CST for southwestern
Arkansas...northwestern Louisiana...and northeastern Texas.

&&

LAT...LON 3244 9350 3229 9404 3232 9405 3300 9363
      3302 9349 3304 9349 3311 9321
TIME...MOT...LOC 1710Z 237DEG 26KT 3297 9362 3237 9398

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26
Local storm report, Jan 18, 11:14 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CST WED JAN 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     WALDO                   33.35N 93.29W
01/18/2023                   COLUMBIA           AR   PUBLIC

            TREES AND SOME POWERLINES DOWN IN THE TOWN
            OF WALDO.

&&

BB
Special weather statement, Jan 18, 12:18 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1218 PM CST Wed Jan 18 2023

LAZ001-002-010-181845-
De Soto LA-Bossier LA-Caddo LA-
1218 PM CST Wed Jan 18 2023

...A strong thunderstorm will impact portions of north central De
Soto, southwestern Caddo and southern Bossier Parishes through 1245
PM CST...

At 1217 PM CST, Doppler radar was tracking a strong thunderstorm over
Shreveport, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Stonewall, Eastwood,
Fosters, Ferguson, Cross Lake, Bodcau, Barksdale Air Force Base,
Keithville, Robson, Forbing, Sligo and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CST for northwestern
Louisiana.

&&

LAT...LON 3226 9383 3245 9399 3271 9369 3247 9345
TIME...MOT...LOC 1817Z 232DEG 36KT 3245 9382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

26

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:22 AM CSTWind AdvisorySHVBienville, Caldwell, Grant, Jackson, LaSalle, Lincoln and 6 more16 hr
Jan 18, 9:38 AM CSTTornado WarningSHVBossier, Caddo28 min
Jan 18, 9:40 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo50 min
Jan 18, 10:24 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo51 min
Jan 18, 11:11 AM CSTSpecial Weather StatementSHVBossier, Caddo34 min
Jan 18, 11:31 AM CSTTornado WarningSHVDe Soto44 min
Jan 18, 11:49 AM CSTSevere Thunderstorm WarningSHVClaiborne, Webster41 min
Jan 18, 12:18 PM CSTSpecial Weather StatementSHVCaddo27 min
Jan 18, 12:23 PM CSTTornado WarningSHVClaiborne52 min
Jan 18, 12:42 PM CSTTornado WarningSHVBienville, Bossier, Webster33 min
Jan 18, 12:43 PM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Webster22 min
Jan 18, 2:56 PM CSTSpecial Weather StatementSHVJackson34 min
Jan 18, 4:54 PM CSTSpecial Weather StatementSHVGrant, LaSalle, Winn66 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.